Alert archive / Indiana / Tornado Warnings in 2008

Tornado Warning 17, NWS Paducah, KY

January 29, 2008Gibson County, Indiana

NWS Paducah, KY issued this tornado warning at Jan 29, 2008, 5:11 PM CST for Gibson County, Indiana. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 29, 2008, 5:11 PM CST (23:11 UTC)
Expired
Jan 29, 2008, 5:30 PM CST
In force
19 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

County Gibson County, IN

The radar

The Evansville,IN radar (KVWX), 21 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 29, 5:07 PM CSTTornado WatchSPC113 min

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 292311
TORPAH
INC051-292330-
/O.NEW.KPAH.TO.W.0017.080129T2311Z-080129T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CST TUE JAN 29 2008

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL GIBSON COUNTY IN SOUTHWEST INDIANA

* UNTIL 530 PM CST.

* AT 509 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR EAST MOUNT
  CARMEL...MOVING EAST AT 60 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KINGS...
  PRINCETON...PATOKA...DOUGLAS AND HAZLETON.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

LAT...LON 3851 8749 3828 8748 3828 8777 3842 8774
      3843 8771 3845 8768 3846 8765 3845 8764
      3845 8762 3848 8760
TIME...MOT...LOC 2311Z 251DEG 56KT 3840 8768

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jan 29, 4:13 PM CST, 58 minutes earlier.

Area forecast discussion, Jan 29, 4:13 PM CST, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR HIGH WIND WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
413 PM CST TUE JAN 29 2008

.DISCUSSION...
THREE SYSTEMS OVER THE NEXT SEVEN DAYS WITH MANY CHALLENGES...SO
WILL TRY NOT TO GET TOO VERBOSE.

INTENSE COLD FRONT JUST INSIDE THE NORTHERN AND WESTERN PORTIONS OF
OUR CWA AT THE TIME OF THIS WRITING. EXPECT A SQUALL LINE OF SEVERE
THUNDERSTORMS TO DEVELOP ALONG OR IMMEDIATELY AHEAD OF THE FRONT AND
CROSS OUR CWA THROUGH THE REST OF THE AFTERNOON AND INTO THE EARLY
AFTERNOON HOURS. EXPECT THE FRONT AND THREAT OF SEVERE WEATHER TO
EXIT THE SOUTHEAST CORNER OF OUR CWA BETWEEN 7 AND 8 PM.
TEMPERATURES AND DEWPOINTS WILL DROP OFF SHARPLY BEHIND THE
FRONT...AND PRECIP WILL LIKELY CHANGE OVER TO SNOW BEFORE ENDING BY
MIDNIGHT WITH ONLY A DUSTING EXPECTED.

NOT MUCH TIME IN BETWEEN THIS SYSTEM AND THE NEXT. MODELS BRINGING
SYSTEM NUMBER TWO INTO THE REGION ON THURSDAY. AGAIN THE TRACK AND
TIMING OF THE SYSTEM WILL MAKE ALL OF THE DIFFERENCE WHEN IT COMES
TO SNOW POTENTIAL WITH THIS SYSTEM. GFS AND ECMWF KEEP THE SFC LOW A
BIT FURTHER SOUTH AND EAST THAN THE NAM. THIS SCENARIO WOULD
OBVIOUSLY YIELD A COLDER SOLUTION AND THUS A BETTER CHANCE FOR SNOW.
ASSUMING THE STORM TAKES THE MORE SOUTHERLY TRACK...PRECIP SHOULD
START OUT AS A MIX OVER THE NORTHERN AND WESTERN SECTIONS AND REMAIN
A MIX THROUGHOUT THE DAY THERE WITH ALL LIQUID ELSEWHERE. EASTWARD
PROGRESSION OF THE CHANGEOVER TO SNOW WILL BEGIN THURSDAY
EVENING...AND ALL SNOW ACROSS THE ENTIRE CWA AFTER MIDNIGHT. BY 12Z
FRIDAY COULD SEE 2-4 INCHES OF SNOW ACROSS ALL OF OF OUR CWA EXCEPT
THE SOUTHEAST CORNER. EXPECT LIGHT SNOW TO FLURRIES ON THE BACK SIDE
OF THE SYSTEM ON FRIDAY...BUT LITTLE TO NO ADDITIONAL ACCUMULATION
EXPECTED.

NEXT SYSTEM TO MOVE INTO THE REGION SUNDAY NIGHT. CURRENT
INDICATIONS ARE THAT THIS EVENT WILL REMAIN ALL LIQUID. THE COLD
FRONT WITH THIS SYSTEM WILL CROSS THE REGION ON TUESDAY. EXPECT
LIGHT PRECIP TO LINGER BEHIND THE FRONT INTO TUESDAY EVENING.
1000-850 THICKNESS VALUES WOULD INDICATE A CHANGEOVER TO LIGHT SNOW
TUESDAY AFTERNOON AND EVENING...BUT SURFACE TEMPERATURES ARE
FORECAST TO BE TOO WARM. WILL LIKELY HAVE TO MAKE ADJUSTMENTS AS WE
DRAW NEARER TO THIS EVENT.

&&

.AVIATION...
CLEAR SLOT OVER CENTRAL MISSOURI IS ALLOWING FOR SUBSTANTIAL SURFACE
HEATING IN THAT AREA LATE THIS MORNING. 60 DEGREE DEW POINTS
EXTENDED UP TO CENTRAL ARKANSAS BY 16Z. THIS WILL FAVOR THE
DEVELOPMENT OF LOW TOPPED CONVECTION ALONG THE VERY SHARP COLD FRONT
THIS AFTERNOON...LIKELY OVER SE MISSOURI. PER SPC MCD...THE FORECAST
AREA WILL BE UPGRADED TO MODERATE RISK OF SEVERE SHORTLY.

FORECAST WAS UPDATED FOR SOMEWHAT WARMER TEMPS AND HIGHER DEW
POINTS...MAINLY OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THIS
IS THE REGION WHERE SOME SUN IS EXPECTED THIS AFTERNOON AS THE DRY
SLOT EDGES EASTWARD. TIMING OF THE ARRIVAL OF COLD AIR WAS PUSHED
BACK JUST A FEW HOURS...SO MENTION OF SNOW FOR THIS AFTERNOON WAS
TRIMMED BACK A COUPLE COUNTIES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HIGH WIND WARNING ALL COUNTIES TIL 06Z WEDNESDAY
MO...HIGH WIND WARNING ALL COUNTIES TIL 06Z WEDNESDAY
IL...HIGH WIND WARNING ALL COUNTIES TIL 06Z WEDNESDAY
IN...HIGH WIND WARNING ALL COUNTIES TIL 06Z WEDNESDAY

&&

PUBLIC...JP
AVIATION...MY
Hazardous weather outlook, Jan 29, 4:22 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
422 PM CST TUE JAN 29 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE
MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
422 PM CST TUE JAN 29 2008

...MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM LATE AFTERNOON
INTO EARLY THIS EVENING WITH THE PASSAGE OF A STRONG COLD FRONT.
SHOWER AND THUNDERSTORM DEVELOPMENT IS LIKELY ALONG AND JUST AHEAD
OF THIS BOUNDARY THROUGH THE EARLY EVENING HOURS. THIS ACTIVITY IS
EXPECTED TO RACE ACROSS THE REGION AT CLOSE TO 70 MPH. THE FRONT AND
STORMS WILL LEAVE THE REGION BETWEEN 600 PM AND 700 PM THIS EVENING.

THE PRIMARY THREAT WILL BE DAMAGING WINDS DUE TO POWERFUL WINDS
ALOFT...HOWEVER LARGE HAIL AND AN ISOLATED TORNADO ALSO POSSIBLE.

STRONG AND GUSTY WINDS WILL PERSIST OUTSIDE OF THE THUNDERSTORMS FOR
MOST OF TODAY AND TONIGHT. WINDS WILL BE OUT OF THE SOUTHWEST
SHIFTING TO THE NORTHWEST WITH THE FRONTAL PASSAGE. WINDS WILL
AVERAGE 30 TO 40 MPH WITH GUSTS OF 50 MPH LIKELY...AND UP TO 65 TO
70 MPH POSSIBLE. A HIGH WIND WARNING IS IN EFFECT UNTIL MIDNIGHT.
REFER TO THE HIGH WIND WARNING FOR MORE DETAILS.

ONCE THE FRONT MOVES THROUGH...SHARPLY COLDER AIR WILL QUICKLY
DROP TEMPERATURES INTO THE UPPER 20S AND LOWER 30S BY 900 PM. WIND
CHILLS ARE EXPECTED TO BE IN THE TEENS BY LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF LIGHT WINTRY ACCUMULATIONS OF SNOW OR ICE
THURSDAY AND THURSDAY NIGHT INTO EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY
THIS EVENING.

PS/JAP

In the hours before

Local storm report, Jan 29, 5:02 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
502 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     CAPE GIRARDEAU          37.31N 89.55W
01/29/2008  E80 MPH          CAPE GIRARDEAU     MO   TRAINED SPOTTER

&&

SMITTY
Local storm report, Jan 29, 5:05 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND GST     WEST PADUCAH            37.08N 88.74W
01/29/2008  M60 MPH          MCCRACKEN          KY   EMERGENCY MNGR

            WIND MEASURED JUST EAST OF BARKLEY REGIONAL AIRPORT.

&&

SMITTY
Local storm report, Jan 29, 5:08 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
508 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     NON-TSTM WND DMG DEXTER                  36.79N 89.96W
01/29/2008                   STODDARD           MO   TRAINED SPOTTER

            TIME ESTIMATED. ONE HANGER AT AIRPORT HAS BEEN DESTROYED.
            HANGER DOORS HAVE BEEN PULLED OPEN AND SOME PLANES ARE
            NOW IN PARKING LOT. ROOF DAMAGE TO LOCAL DINER ALONG SAME
            ROAD AS AIRPORT.

&&

SMITTY
Local storm report, Jan 29, 5:09 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
509 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             MOUNT CARMEL            38.42N 87.77W
01/29/2008  M0.50 INCH       WABASH             IL   TRAINED SPOTTER

            MARBLE SIZE HAIL REPORTED ALONG WEST SIDE OF TOWN.

&&

SMITTY
Local storm report, Jan 29, 5:10 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
510 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             MOUNT CARMEL            38.42N 87.77W
01/29/2008  M0.50 INCH       WABASH             IL   AMATEUR RADIO

            MARBLE SIZE HAIL WITH WIND GUSTS 35 MPH REPORTED ONE MILE
            NORTH OF AIRPORT.

&&

SMITTY
Local storm report, Jan 29, 5:11 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     BARDWELL                36.87N 89.01W
01/29/2008  M69 MPH          CARLISLE           KY   TRAINED SPOTTER

            PORTABLE BUILDING BLOWN ONTO STATE HIGHWAY 51.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 11:42 PM CSTWind AdvisoryPAHGibson, Pike, Posey, Spencer, Vanderburgh, Warrick16 hr
Jan 29, 4:04 PM CSTHigh Wind WarningPAHGibson, Pike, Posey, Spencer, Vanderburgh, Warrick8 hr
Jan 29, 5:07 PM CSTSevere Thunderstorm WarningPAHGibson, Posey38 min
Jan 29, 5:14 PM CSTSevere Thunderstorm WarningPAHPosey, Vanderburgh, Warrick46 min
Jan 29, 5:24 PM CSTTornado WarningPAHVanderburgh, Warrick24 min
Jan 29, 5:30 PM CSTSevere Thunderstorm WarningPAHGibson, Pike, Warrick30 min
Jan 29, 5:40 PM CSTSevere Thunderstorm WarningPAHSpencer, Warrick50 min

Nearby

Tornado Warnings in Indiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.